South Dakota, 2006Damaging Wind in South Dakota, August 18, 2006
August 18, 2006 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 3:10 AM CST, 8 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 3:10 AM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT FRI AUG 18 2006
.DISCUSSION...
MAIN CONCERN TODAY IS EVOLUTION OF CONVECTION OVER THE NEXT 24
HOURS. THERE IS A WEAK WAVE MOVING ACROSS NORTHERN SOUTH DAKOTA
EARLY THIS MORNING. LOTS OF CONVECTION ASSOCIATED WITH THIS WAVE BUT
WITH STABLE AIR IN PLACE OVER THE AREA AND THE DEEPER CONVERGENCE
NORTH AND WEST...CONVECTION HAS BEEN UNABLE TO REACH HURON.
EXPECTATION IS THAT THIS CONVECTION WILL CONTINUE TO STRUGGLE TO
OVERCOME STABLE AIR OVER THE REGION AND HAVE ONLY CHANCE POPS EARLY
THIS MORNING AROUND HURON AND CHAMBERLAIN. MEANWHILE...MORE
CONVECTION HAS DEVELOPED IN EASTERN NEBRASKA AND WESTERN IOWA NEAR
THE LEADING EDGE OF MORE UNSTABLE AIR AND AHEAD OF A WEAKER WAVE
MOVING ON SOUTHERLY EDGE OF WESTERLIES. WITH 500 MB FLOW
BACKING...THIS CONVECTION SHOULD MOVE NORTHEAST AND THEN BEGIN TO
SLOWLY TURN EAST AS IT MOVES TOWARD HIGHWAY 20. WHILE THE HEAVIEST
PRECIP IS EXPECTED TO REMAIN SOUTH OF HIGHWAY 20...A FEW STORMS
COULD FOLLOW THE INCREASING MID LEVEL INSTABILTY NORTH. BASED ON
MOVEMENT OF BOTH WAVE AND CONVECTION...EXPECTATION IS THAT STORMS
WILL REMAIN SOUTHEAST OF A SPENCER TO SIOUX CITY LINE THIS MORNING
AND SHOULD MOVE EAST OF STORM LAKE AROUND NOON. ISOLATED STORMS HAVE
ALSO BEGUN TO DEVELOP NEAR THE NEBRASKA BORDER BUT WITH ONGOING
CONVECTION IN VICINITY OF I80...THESE STORMS ARE EXPECTED TO REMAIN
ISOLATED THIS MORNING.
FOR THE REMAINDER OF THE FORECAST FOLLOWED THE GFS WHICH CONTINUES
TO HAVE A BETTER DEPICTION OF THE MID LEVEL WAVE EVOLUTION. THIS IS
A FASTER AND SOMEWHAT DRIER SOLUTION THAN THE WRF. MUCH STRONGER
WAVE APPROACHES THIS AFTERNOON. THE INVERTED TROUGH ALSO MOVES EAST
OF THE MISSOURI RIVER BY 18Z EXTENDING FROM HURON TOWARD
CHAMBERLAIN. EVEN THOUGH INSTABILITY WILL BE LIMITED DUE TO CLOUDS
WHICH WILL KEEP TEMPS IN THE 70S TO LOWER 80S...NO CAP EXISTS AND
THE INTERACTION OF THE INVERTED TROUGH AND UPPER WAVE SHOULD RESULT
IN CONVECTIVE DEVELOP NORTH OF CHAMBERLAIN BY EARLY AFTERNOON. THESE
STORMS WILL MOVE ALONG AND NORTH OF INTERSTATE 90 THROUGH THE
AFTERNOON REACH INTERSTATE 29 LATE THIS AFTERNOON. FAIRLY CERTAIN
MOST AREAS ALONG AND NORTH OF I90 WILL SEE SOME PRECIP SO HAVE 60 TO
70 POPS. HOWEVER...WITH THE UPPER DYNAMICS MUCH WEAKER SOUTH OF
I90...THERE IS A QUESTION OF HOW WIDESPREAD PRECIP WILL BE. IN
FACT...AS THE AFTERNOON GOES ON EXPECT THAT CONVECTION WILL
REDEVELOP IN NORTHERN KANSAS OR SOUTHERN NEBRASKA. THIS SHOULD
ORGANIZE INTO A FAIRLY LARGE MCS WHICH WILL ACT TO SUPPRESS
CONVECTION FARTHER NORTH THROUGH SUBSIDENCE AND CUTTING OFF OF
MOISTURE. THIS WILL MEAN AS CONVECTION PROGRESSES EAST IT MAY BEGIN
TO WEAKEN ON THE SOUTHERN PERIPHARY BY LATE AFTERNOON OR EARLY
EVENING. IN FACT...THERE IS A CHANCE THAT MOST CONVECTION IN THE
VICINITY OF HIGHWAY 20 COULD COMPLETELY DISSIPATE BY THE TIME IT
MOVES EAST OF THE BIG SIOUX RIVER. THEREFORE KEPT AFTERNOON/EVENING
POPS IN MOST OF NW IA AT 30 OR 40 WITH 40 TO 50 NEAR THE NEBRASKA
AND SOUTH DAKOTA BORDER.
THIS CONVECTION SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT WITH
SKIES SLOWLY CLEARING. NO PRECIPITATION IS THEN FORESEEN THROUGH
EARLY NEXT WEEK. MUCH DRIER AND COOLER AIR WILL MOVE IN OVERNIGHT
AND INTO SATURDAY. WITH SOME RESIDUAL MOISTURE EXPECTED...ESPECIALLY
EAST OF I29...AND RELATIVELY COLD 850 TEMPS...EXPECT THAT SUNSHINE
WILL BE SOMEWHAT SELF DESTRUCTIVE SATURDAY AFTERNOON AND KEPT SKIES
PARTLY CLOUDY. THIS WILL ALSO MEAN HIGH TEMPERATURES WILL GENERALLY
BE IN THE 70S. THESE CLOUDS WILL RAPIDLY DISSIPATE ON SATURDAY
EVENING SETTING UP A GOOD RADIATION NIGHT FOR MUCH OF THE AREA SO
LOWS SHOULD FALL INTO THE 50S. ON SUNDAY...THE COLDEST AIR MOVES
EAST AND WITH LITTLE MOISTURE...SKIES SHOULD BE MOSTLY SUNNY. TEMPS
WILL BE A FEW DEGREES WARMER THAN SATURDAY. MORE WIND AND A SLOW
INCREASE IN MOISTURE ON SUNDAY NIGHT WILL HELP KEEP MIN TEMPS IN THE
MID 50S TO LOWER 60S.
GFS DOES SHOW A FRONT MOVING THROUGH THE AREA MONDAY NIGHT AND
TUESDAY. DID NOT ADJUST FORECAST AT THIS TIME AS THERE IS
UNCERTAINTY IF THIS FRONT WILL MOVE SOUTHWARD THIS QUICKLY.
&&
.AVIATION...
LOW CEILINGS WILL ONCE AGAIN BE A PROBLEM THIS MORNING...WITH
WIDESPREAD IFR CONDITIONS THROUGH THE MORNING HOURS...LINGERING INTO
THE AFTERNOON OVER MUCH OF THE AREA. ALSO AREAS OF LIFR ARE EXPECTED
THROUGH 14Z BEFORE CEILINGS BEGIN TO INCREASE. VISIBILITIES WILL
ALSO BE REDUCED DOWN TO AROUND 2 SM ACROSS MUCH OF THE AREA...AND
WILL BE AS LOW AS 1/4 SM IN PARTS OF NW IA EARLY THIS MORNING.
THUNDERSTORMS WILL ALSO BE POSSIBLE IN NW IA DURING THE MORNING AND
EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE ACROSS ERN SD THIS
EVENING BRINGING A CHANCE OF THUNDERSTORMS...WITH THE BE CHANCE IN
NE SD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SCHUMACHER/LIEBL
Hazardous weather outlook, Aug 18, 10:30 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT FRI AUG 18 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT FRI AUG 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A LINE OF THUNDERSTORMS WILL MARCH SOUTHEASTWARD THROUGH THE
VERMILLION...SIOUX CITY AND LE MARS AREA DURING THE MIDDAY AND
AFTERNOON HOURS. THERE IS A SLIGHT RISK THAT A SEVERE STORM COULD
HAPPEN...WITH WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF PENNIES
POSSIBLE.
ELSEWHERE...GENERAL THUNDERSTORMS ARE PROBABLE...DECREASING IN
COVERAGE ALONG AND WEST OF THE JAMES RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM 11 AM TO 4 PM AROUND SIOUX
CITY
AND SURROUNDING VICINITY.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 18, 8:25 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 14 W HITCHCOCK 44.63N 98.69W
08/18/2006 E60 MPH BEADLE SD TRAINED SPOTTER
VISIBILITY NEAR 150 FEET DUE TO WIND AND HEAVY RAIN.
&&
MJFLocal storm report, Aug 18, 8:47 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 4 S KIMBALL 43.69N 98.96W
08/18/2006 M0.75 INCH BRULE SD PUBLIC
&&
MJFLocal storm report, Aug 18, 8:57 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND GST 12 N WOLSEY 44.58N 98.47W
08/18/2006 E60 MPH BEADLE SD TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WINDS AT BONILLA
&&
DMORINThunderstorm Wind, Lincoln
- When
- August 18, 11:27 AM CST to 11:40 AM CST
- Where
- Lincoln County, 2 mi WNW of Tea
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.467, -96.867
Thunderstorm winds caused widespread and severe tree, power line, and crop damage. The damage to power lines included several large transmission circuit structures one mile south of Tea being blown down along a half mile stretch. A resulting power outage lasted up to 4 hours and affected about 4,000 electrical customers. The tree damage included at least 3 trees, each 2 feet in diameter, being broken off 2 to 3 feet above the ground. One man's arm was broken when the winds tossed him and a garage door. The winds tore the roof off a paving business, destroyed several small sheds, and damaged several residential gardens. Several homes suffered minor roof and siding damage, some directly from the wind, and others from tree debris. The winds caused a semi truck to veer out of its lane and sideswipe a car on Interstate 29, after which the semi overturned. Several roads were blocked by tree debris.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 18 to 24, 2006$20 million · 3 events
- Flash Flooding and Hail in Nebraska, August 18 to 19, 2006$175,000 · 52 kt wind · 4 events
- Flash Flooding in Kansas, August 18 to 19, 2006$175,000 · 2 events
- High Surf in Delaware, August 18, 20066 injured · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2006$40,000 · 1.25 in hail · 10 events
- Flash Flood in South Dakota, August 18, 2006$50,000 · 1 event
- Damaging Wind in Missouri, August 18, 2006$20,000 · 52 kt wind · 1 event
- Heavy Rain in Kansas, August 18, 200611 events
- Flash Flood and Heavy Rain in New Mexico, August 18, 20061 injured · 2 events
- Hail and Damaging Winds in Kansas, August 18, 2006$1,000 · 1 in hail · 9 events
- Heavy Rain in Puerto Rico, August 18 to 19, 20065 events
- Hail and Damaging Winds in Missouri, August 18, 2006$5,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528039.